Nebraska, 2015High Wind in Nebraska, November 18, 2015
November 18, 2015 · NWS CYS · 3 events in 2 counties and zones
The tight gradient between a strong high pressure system over Wyoming and a Alberta clipper low moving across the Dakotas generated very high winds across portions of the western Nebraska Panhandle.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The tight gradient between a strong high pressure system over Wyoming and a Alberta clipper low moving across the Dakotas generated very high winds across portions of the western Nebraska Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 18, 3:55 AM MST, 5 hours 45 minutes earlier.
Area forecast discussion, Nov 18, 3:55 AM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED AVIATION
NATIONAL WEATHER SERVICE CHEYENNE WY
355 AM MST WED NOV 18 2015
.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 200 AM MST WED NOV 18 2015
TODAY...PRIMARY CHALLENGE WILL BE THE WINDS. WIND MACHINE HAS
ALREADY RAMPED UP AS OF 1 AM WITH GUSTS IN EXCESS OF 60 MPH AT
BORDEAUX AND BEAR CREEK NORTH OF CHEYENNE...AND NOW A 71 MPH GUST
REPORTED AT BORDEAUX AT 120 AM.
INHERITED HIGH WIND WARNING DEFINITELY ON TRACK. WE HAVE OPTED TO
UPGRADE THE HIGH WIND WATCH TO A WARNING FOR THE REST OF THE EASTERN
PLAINS OF SOUTHEAST WYOMING AND WESTERN NEBRASKA STARTING AT 9 AM.
FAST MOVING SHORTWAVE TROUGH ALOFT MOVES INTO THE NORTHERN PLAINS
STATES THIS AFTERNOON WITH A STRONG CANADIAN ORIGIN COLD FRONT
PASSING OUR COUNTIES WITH MODERATE COLD AIR ADVECTION. MOST
IMPRESSIVE IS THE 500-300 MB AND 700-500 MB QUASIGEOSTROPHIC
DOWNWARD MOTION COUPLET NOTED THIS AFTERNOON WHICH WILL AID IN
BRINGING DOWN THE 50 KNOT WIND GUSTS FROM AROUND 700 MB TO THE
SURFACE.
OUR WORK HEIGHT PROGRAM PEAKS WITH 84 METERS AT 700 MB AT 8 AM TODAY
BETWEEN CRAIG AND CASPER...THEN SLOWLY DECREASES. BASED ON NUMERICAL
GUIDANCE AND PROGGED SURFACE AND LOW LEVEL WINDS...BELIEVE MOST
LOCATIONS IN THE HIGH WIND WARNING WILL BE AT OR NEAR HIGH WIND
CRITERIA...THUS THE UPGRADE NECESSITY.
ENOUGH OROGRAPHICS FOR WIDESPREAD SNOW ACROSS THE SNOWY AND SIERRA
MADRES THIS AFTERNOON WITH ISOLATED TO SCATTERED SNOW SHOWERS
ELSEWHERE.
TONIGHT...ALTHOUGH IT WILL STILL BE BREEZY...EXPECT WINDS TO
DECREASE IN THE EVENING WITH LOSS OF DAYTIME HEATING AND SOME
DECOUPLING AS THE LOW LEVEL PRESSURE GRADIENT RELAXES.
THURSDAY...WIND PRONE LOCATIONS MAY APPROACH HIGH WIND CRITERIA
BASED ON THE CRAIG TO CASPER HEIGHT DIFFERENCES. FLOW ALOFT BACKS TO
WEST NORTHWEST WITH OROGRAPHIC SNOW SHOWERS ONGOING ACROSS THE SNOWY
AND SIERRA MADRE RANGES AND NORTHERN LARAMIE RANGE...DRY ELSEWHERE.
CONTINUED BREEZY TO WINDY PER PROGGED LOW AND MID LEVEL GRADIENTS.
THURSDAY NIGHT...NEXT SHORTWAVE TROUGH ALOFT...BAROCLINIC BAND AND
COLD FRONT PASS OUR LOCATIONS...PRODUCING WIDESPREAD SNOW AGAIN OVER
THE SNOWY AND SIERRA MADRE RANGES...WHICH MAY SEE WINTER WEATHER
ADVISORY CRITERIA SNOW OF 5 TO 10 INCHES DUE TO OROGRAPHICS AND
DYNAMICS. ISOLATED TO SCATTERED SNOW SHOWERS OUTSIDE OF THE
MOUNTAINS.
.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 330 AM MST WED NOV 18 2015
A BROAD LONG WAVE TROUGH WILL DOMINATE THE LARGE SCALE WEATHER
PATTERN. THE NEXT CLIPPER SHORT WAVE WILL MOVE SOUTH AND EAST
ACROSS MT...WY AND MUCH OF THE NORTH CENTRAL PLAINS FRIDAY. THIS
CLIPPER WILL BRING WIDESPREAD SNOW...HEAVIEST OVER THE MOUNTAINS.
THE SNOW WILL END BY LATE AFTERNOON EXCEPT OVER THE MOUNTAINS
WHICH MAY LINGER INTO FRIDAY EVENING. STRONG WEST-NORTHWEST WINDS
EARLY FRIDAY MORNING WILL SLOWLY DIMINISH DURING THE DAY. IT WILL
TURN COLDER FRIDAY WITH TEMPERATURES IN THE MID 20S-MID 30S.
DRY...BREEZY AND MILDER WEATHER IS FORECAST THIS WEEKEND UNDER A
PROGRESSIVE NORTHWEST FLOW ALOFT. TEMPERATURES WILL MODERATE TO
ABOVE NORMAL SUNDAY WITH DOWNSLOPE WESTERLY FLOW LEE OF THE
LARAMIE RANGE. WINDIEST CONDITIONS WILL OCCUR ALONG AND WEST OF
THE LARAMIE RANGE.
A SHORT WAVE WILL MOVE EAST-NORTHEAST FROM THE GREAT BASIN ACROSS
WY AND THE DAKOTAS MONDAY. THIS SYSTEM WILL BRING SOME CLOUDS AND
GUSTY SOUTHWEST WINDS BUT NO PRECIPITATION. A TROUGH DIGS SOUTHEAST
FROM THE GULF OF AK INTO THE PACIFIC NORTHWEST TUESDAY...WHICH
WILL BACK THE FLOW ALOFT FROM WEST TO SOUTHWEST. SOUTHWEST WINDS
TUESDAY WILL INCREASE AHEAD OF A PACIFIC COLD FRONT WITH TEMPERATURES
IN THE LOW 50S FOR THE PLAINS. SOUTHWEST WINDS WILL GUST AS HIGH
AS 35 MPH.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 300 AM MST WED NOV 18 2015
VFR WITH OCCASIONAL MVFR CEILINGS WEST OF THE LARAMIE RANGE...
OTHERWISE CEILINGS AOA 8000 FT AGL. THE MOUNTAINS WILL BE OBSCURED.
THE MAIN AVIATION HAZARD WILL BE THE VERY STRONG WESTERLY WINDS
TODAY WITH GUSTS 45-55 KT. WINDS WILL DIMINISH BY LATE AFTERNOON.
ISOLATED TO SCATTERED RAIN AND SNOW SHOWERS WILL DEVELOP THROUGHOUT
THE DAY...BUT THESE SHOULD PRODUCE MINIMAL IMPACT TO AVIATION.
&&
.FIRE WEATHER...
ISSUED AT 245 AM MST WED NOV 18 2015
NO CONCERNS OR ISSUES BASED ON EXPECTED HUMIDITIES...AND SNOWFALL
THURSDAY NIGHT.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR WYZ101-102-107-108.
HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ104>106-
109-110-115>119.
NE...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR NEZ002-003-019>021-054-055-095-096.
&&
SHORT TERM...RUBIN
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RUBINHazardous weather outlook, Nov 18, 5:00 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
500 AM MST WED NOV 18 2015
NEZ002-003-019>021-054-055-095-096-WYZ101>119-191200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
500 AM MST WED NOV 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD HIGH WINDS WILL CONTINUE THROUGH LATE THIS AFTERNOON
OVER MUCH OF THE REGION. WIND PRONE AREAS WILL EXPERIENCE WIND
GUSTS OF 70 TO 80 MPH. ELSEWHERE...WIND GUSTS OF 60 TO 65 MPH
WILL BE COMMON. TRAVEL WILL BE VERY HAZARDOUS...ESPECIALLY FOR
LIGHTWEIGHT AND HIGH PROFILE VEHICLES ALONG NORTH TO SOUTH
ORIENTED ROADWAYS. REFER TO THE LATEST HIGH WIND WARNINGS FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG WESTERLY WINDS WILL CONTINUE THURSDAY AND THURSDAY NIGHT
FOR MUCH OF SOUTHEAST WYOMING. THE WIND PRONE AREAS COULD GUST
AS HIGH AS 65 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT...
HOWEVER REPORTS OF HIGH WINDS WILL BE APPRECIATED.
In the hours before
Local storm report, Nov 18, 8:56 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
856 AM MST WED NOV 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 AM NON-TSTM WND GST SCOTTSBLUFF 41.87N 103.66W
11/18/2015 M64 MPH SCOTTS BLUFF NE OTHER FEDERAL
&&
RCOXLocal storm report, Nov 18, 8:59 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
859 AM MST WED NOV 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM NON-TSTM WND GST WHITAKER 41.41N 104.87W
11/18/2015 E63 MPH LARAMIE WY DEPT OF HIGHWAYS
WYDOT SENSOR NEAR WHITAKER REPORTED 63 MPH ON I-25.
&&
RCOXLocal storm report, Nov 18, 9:01 AM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
901 AM MST WED NOV 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
11/18/2015 M63 MPH CARBON WY DEPT OF HIGHWAYS
&&
RCOXLocal storm report, Nov 18, 9:02 AM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
902 AM MST WED NOV 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM NON-TSTM WND GST ELK MOUNTAIN 41.69N 106.41W
11/18/2015 M59 MPH CARBON WY AWOS
&&
RCOXLocal storm report, Nov 18, 9:06 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
906 AM MST WED NOV 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM NON-TSTM WND GST 15 E SINCLAIR 41.78N 106.83W
11/18/2015 M60 MPH CARBON WY DEPT OF HIGHWAYS
&&
RCOXLocal storm report, Nov 18, 9:09 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
909 AM MST WED NOV 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM NON-TSTM WND GST 5 NW ARLINGTON 41.64N 106.28W
11/18/2015 M63 MPH CARBON WY DEPT OF HIGHWAYS
&&
RCOXHigh Wind, Dawes
- When
- November 18, 9:40 AM MST
- Where
- Dawes forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
The NEDOR sensor at US Highway 385 mile marker 34 measured a peak wind gust of 59 mph.
High Wind, Dawes
- When
- November 18, 10:22 AM MST to 2:22 PM MST
- Where
- Dawes forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
A RAWS sensor at Kings Canyon measured wind gusts of 58 mph or higher, with a peak gust of 78 mph at 18/1022 MST.
High Wind, Box Butte
- When
- November 18, 2:53 PM MST to 3:53 PM MST
- Where
- Box Butte forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
The wind sensor at the Alliance Airport measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Georgia, November 18, 20152 injured · $268,000 · EF1 · 5 events
- High Wind in New York, November 18, 2015$65,000 · 55 kt wind · 3 events
- High Wind in North Dakota, November 18 to 19, 201563 kt wind · 36 events
- High Wind in Pennsylvania, November 18, 2015$50,000 · 50 kt wind · 1 event
- High Wind in South Dakota, November 18, 201567 kt wind · 26 events
- High Wind in South Dakota, November 18, 201570 kt wind · 23 events
- Flooding and Heavy Rain in North Carolina, November 18 to 19, 2015$24,000 · 4 events
- Flash Flooding and Strong Wind in Alabama, November 18, 2015$16,000 · 10 events
- Tornadoes and Flash Flood in Florida, November 18 to 19, 2015$20,000 · EF0 · 4 events
- High Wind in North Dakota, November 18, 201558 kt wind · 18 events
- High Wind in Montana, November 18, 201559 kt wind · 11 events
- Flash Flood and Heavy Rain in Hawaii, November 18 to 21, 20158 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605044, 605045, 605046.